A couple of months after I’d had surgery for breast cancer, I began to experience a lot of pain. It was mostly concentrated in my spine, but also radiated to other parts of my body. I began to become concerned. I’d heard my oncologist mention when cancer comes back it often attacks the spine, brain, bones, lungs or liver so naturally, I thought the worst. I dealt with the pain for months and months before contacting my doctor. I was afraid of being told my cancer had come back, so I suffered in silence. Soon the pain became unbearable and I had to do something. Over-the-counter pain medication wasn’t working. I contacted the doctor and he quickly responded. As I described my pain, the doctor listened carefully. He said it sounded like I was experiencing fibromyalgia. I listened as the doctor explained some of the symptoms related to fibromyalgia:
– Morning stiffness
– Irregular sleep patterns
– Irritable bowel syndrome
– Painful menstrual periods
– Tingling Hands and feet
– Restless leg syndrome
– Sensitivity to cold or heat
– “Fibro fog” (memory problems, cognitive problems)
I was experiencing almost all of those symptoms, which was strange because I hadn’t experienced any of them before my cancer diagnosis. I was told it wasn’t uncommon for breast cancer patients to develop all over body pain after surgery or treatment. Some women developed fibromyalgia. Although I didn’t fully understand the syndrome, I knew I was very uncomfortable and needed relief. The doctor felt medication could help. I was surprised when he prescribed Cymbalta. On the television ads, I’d always heard that drug was for those suffering severe depression. I wasn’t suffering from depression. I wondered why he chose Cymbalta, but I trusted him and agreed to take the medication.
After the first few doses of Cymbalta. I was surprised to receive instant relief. It was amazing and I thought it was the best thing ever. I was so thankful for a knowledgeable doctor. Who would have thought an anti-depressant drug would help with overall body pain, but it did! For the next month things were great! I wasn’t hurting at all. No spine pain. No body aches. Zilch, zip, nada. IT WAS FANTASTIC! It felt like a miracle. I was so grateful.
Then one night, while sitting in front of the TV with my husband, I was bored. I started to do some internet research. I like to know about the medications I’m taking and any side effects that could occur. I began reading and found Cymbalta is highly addictive and there are some ugly withdrawal symptoms associated with it. When I read how it could affect the brain, I got scared. I didn’t want to become addicted to a medication and I surely didn’t want to become dependent on it to function. I began to wonder why I’d agreed to take it in the first place but I trusted my doctor. He had more medical knowledge than I did, but this was my life…my body. I knew immediately I needed to come off the drug even though it had been helping me cope with a great deal of pain. I’d find another way to cope.
The following morning, I contacted my oncologist and explained my plight. I was instructed to gradually decrease the dosage of Cymbalta for the next two weeks and then discontinue the drug. It wasn’t wise to stop “cold turkey.” I was asked if I wanted to try another medication and for a split second, I didn’t know how to respond but I felt like I had a right to say no.
Today is the first full day of being off the medication and so far, so good. I have no idea what the future holds, but I feel good about the decision I made to stop taking the drug. It’s often hard to know the best decision to make but it’s important to weigh all aspects carefully and follow your heart. I’m thankful I took the time to do my homework and learn about Cymbalta. I’m also thankful I have the power to say no when I feel it’s in my best interest.
Putting a chemical into my body isn’t something I take lightly. While doctors want to offer their patients comfort, they aren’t always familiar with the various side effects for all medications and they certainly don’t know how each specific medication will be tolerated by each individual patient. It’s our responsibility, as patients, to speak up for our rights. If a drug is causing unwanted side effects, the doctor needs to be alerted. Sometimes it’s okay to say no and remember, you know your body better than anyone else.